Pennsylvania, 2011Flash Flood in Pennsylvania, July 3 to 4, 2011
July 3 to 4, 2011 · NWS BGM · 1 event in 1 county or zone
Torrential rains from slow-moving thunderstorms occurred at multiple times during the day, with events early in the morning, during the mid afternoon and early evening hours in Plymouth Borough. The rains fell over the Coal Creek basin, causing the creek to rapidly exceed its banks and flood portions of the borough.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Torrential rains from slow-moving thunderstorms occurred at multiple times during the day, with events early in the morning, during the mid afternoon and early evening hours in Plymouth Borough. The rains fell over the Coal Creek basin, causing the creek to rapidly exceed its banks and flood portions of the borough. Storm total radar estimates indicated 5 to 6 inches for the combined events. A bucket survey, solicited by the NWS via local broadcast meteorologists, was able to obtain several measured and estimated rainfall totals from the evening event. These amounts ranged from 4.5 to 5.0 inches, and eyewitnesses reported that these amounts occurred within 90 minutes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 3, 2:10 PM EST, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 3, 2:10 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 PM EDT SUN JUL 3 2011
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO
AREAS OF EAST CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA BEFORE
PUSHING EAST OF THE AREA EARLY THIS EVENING. HIGH PRESSURE FROM
THE UPPER GREAT LAKES WILL PROVIDE DRY AND WARM WEATHER FOR
INDEPENDENCE DAY THROUGH EARLY WEDNESDAY BEFORE A COLD FRONT
APPROACHES.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SHOWERS AND STORMS CONTINUE TO REGENERATE THIS AFTN AHEAD OF SLOW
MOVING CLD FRONT LOCATED JUST EAST OF BGM. THESE STORMS CONTINUE
TO PRODUCE HEAVY RAINFALL WITH REPORT FROM DELHI AREA EARLIER OF
4+ INCHES OF RAIN IN JUST A FEW HOURS. MEANWHILE, OUR WESTERN
ZONES HAVE CLEARED NICELY AND THIS CLEARING WILL CONT TO MOVE EAST
EARLY THIS EVEN AS FRONT MAKES SLOW PROGRESS. ON THOSE LINES, KEPT
LIKELY POPS GOING FOR NEXT COUPLE HOURS FAR EAST, WITH CHC JUST
WEST OF THERE THRU CENTRAL NY, WHILE TAPERING OFF POPS FROM WEST
TO EAST THRU EARLY EVENING.
LATER TONIGHT, HIGH PRESSURE BUILDS EWD FROM GREAT LAKES WITH
MAINLY CLEAR SKIES. DID NOT INCLUDE FOG IN FORECAST ATTM GIVEN
ADVECTION OF DRY AIR AND HIGH STILL WELL TO THE WEST.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
WEAK UPPER LVL TROF IN PLACE AS FLAT SFC RIDGE BUILDS OVER THE
REGION. LOOKS LIKE MAINLY DRY STRETCH OF WEATHER WITH JUST SMALL
CHC FOR ISO TSRA ACROSS THE WRN MOHAWK VALLEY AND WRN CATSKILLS
MONDAY AFTN WITH POT WEAK SFC TROF DROP DROPPING SWD INTO NEW
ENGLAND.
NEXT CHC FOR PRECIP COMES PERHAPS LATER WED AS A COLD FRONT
DROPS SE THRU THE GREAT LAKES. LATEST GFS IS BIT SLOWER WITH
THIS FRONT THAN ECMWF. RIGHT NOW, WILL HAVE CHC POPS IN THE FINGER
LAKES REGION.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
PD BEGINS WITH SOMEWHAT LWR THAN NRML HGTS OVER THE AREA AS A VERY
BROAD TROF OVER ERN CANADA KEEPS A NEARLY FLAT WLY FLOW OVER THE
NERN QUARTER OF THE COUNTRY. FOCUS OF THE PD IS A SHRT WV AND SFC
COLD FNT THAT PASSES ON THU...LIKELY ACCOMPANIED WITH SHRWS AND
TRWS. BHD THE FNT...FLOW BECOMES A BIT MORE CYCLONIC AS TROF DIGS
AND SFC HIPRES OVER THE CNTRL LAKES TRIES TO BLD IN. FAIRLY GOOD
AGREEMENT IN THE MAIN LONG TERM MODEL GUID...WITH SOME SLGT TIMING
AND PSN DFRNCS. HWVR...LTL EFFECT OF THESE DFRNCS IN THE DAY TO
DAY WX. HPC GUID SEEMED TO BE IN GOOD SHAPE AND GNRLY MATCHED WELL
WITH MAV MOS.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
UPDATED AS OF 120 PM SUN... VERY NEAR-TERM PROSPECTS FOR
RESTRICTIVE CONDITIONS THROUGH 19-21Z...DUE TO OCNL MVFR CIGS AT KSYR/KRME/
KITH/KBGM...AND SHRA/TSRA IN THE VICINITY AT KAVP. AFTER 21Z...VFR
SHOULD TAKE OVER AREA-WIDE...AS DRIER AIR SWEEPS IN BEHIND A COLD
FRONTAL PASSAGE.
LOW-CONFIDENCE FCST OF MVFR/IFR BR AT KELM/KAVP TOWARDS DAYBREAK
MON...BUT OTHERWISE VFR SHOULD PREVAIL FOR THE REST OF THE PD.
FAIRLY LIGHT WINDS LATE AFTN AND OVERNIGHT...WILL BECOME NW AT
ARND 10 KT BY MON AFTN.
OUTLOOK...
MONDAY THROUGH WEDNESDAY...VFR. SOME RESTRICTIONS DUE TO
RADIATION FOG PSBL IN THE EARLY MORNINGS.
LATE WED-THURSDAY...COLD FRONT APPROACHES WITH CHC SHRA/TSRA.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...JML
NEAR TERM...JML
SHORT TERM...JML
LONG TERM...DGM
AVIATION...MLJ
Hazardous weather outlook, Jul 3, 5:53 PM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
653 PM EDT SUN JUL 3 2011
NYZ009-015>018-022>025-036-037-044>046-055-056-042300-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-
653 PM EDT SUN JUL 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ057-062-PAZ038>040-043-044-047-048-072-042300-
DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
653 PM EDT SUN JUL 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING AS A COLD FRONT CROSSES THE REGION. ANY THUNDERSTORMS
COULD PRODUCE HEAVY DOWNPOURS AND GUSTY WINDS. DRIER AIR WILL MOVE
IN BEHIND THE FRONT WITH CLEARING SKIES TOWARD MIDNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 3, 4:51 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
551 PM EDT SUN JUL 3 2011
PAZ047-032230-
LUZERNE PA-
551 PM EDT SUN JUL 3 2011
...STRONG THUNDERSTORM WILL AFFECT EASTERN LUZERNE COUNTY...
* AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
HEAVY RAIN. THIS STORM WAS LOCATED NEAR PLYMOUTH...AND MOVING
SOUTHEAST AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
SUGAR NOTCH AND LAUREL RUN AT 600 PM EDT...
PENOBSCOT AND FAIRVIEW HGTS AT 605 PM EDT...
GLEN SUMMIT AND ALBERT AT 610 PM EDT...
BEAR CREEK AT 620 PM EDT...
PENN LAKE PARK AT 625 PM EDT...
WHITE HAVEN AT 630 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4124 7610 4135 7591 4113 7562 4112 7563
4113 7567 4113 7570 4108 7576 4105 7576
4103 7573 4101 7573 4097 7584
DGMFlash Flood, Luzerne
- When
- July 3, 6:15 PM EST to July 4, 2:00 AM EST
- Where
- Luzerne County, 0.69 mi S of Larksville to 1.06 mi NW of Chauncey
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- Emergency Manager
- Coordinates
- 41.240, -75.950
Well over 200 homes and businesses were affected by flooding from heavy rains over the Coal Creek basin. Video captured by local residents showed significant damage occurring to infrastructure and homes, with torrents of water flushing down area roadways.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 3 to 7, 20113 deaths · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20111 death · 1 injured · $79,000 · 1 in hail · 15 events
- Heat and Hail in Virginia, July 3, 20111 death · $41,000 · 1.5 in hail · 27 events
- Flash Flooding and Damaging Winds in Nevada, July 3 to 5, 20111 injured · $1.2 million · 61 kt wind · 6 events
- Hail and Damaging Winds in Mississippi, July 3 to 4, 2011$297,000 · 2 in hail · 34 events
- Hail and Damaging Winds in Kansas, July 3, 20112 injured · $30,000 · 61 kt wind · 17 events
- Flash Flood and Debris Flows in Pennsylvania, July 3 to 4, 2011$75,000 · 50 kt wind · 13 events
- Flash Flood and Hail in Missouri, July 3, 2011$25,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in West Virginia, July 3, 2011$35,000 · 1.25 in hail · 9 events
- Damaging Wind and Lightning Strike in Arkansas, July 3, 2011$40,000 · 53 kt wind · 2 events
- Flooding and Hail in Ohio, July 3 to 4, 2011$25,000 · 1 in hail · 9 events
- Flash Flooding and Damaging Wind in Arizona, July 3 to 6, 2011$27,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336473.